Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 51, NWS State College, PA

September 9, 20118 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 9, 2011, 8:19 PM EDT for 8 counties in Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2011, 8:19 PM EDT (00:19 UTC)
Expired
Sep 9, 2011, 11:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 20 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 10:08 PM EDTFLASH FLOODIckesburg, PA911 CENTER REPORTED FLASH FLOODING THROUGHOUT MIFFINLTOWN AND PORT ROYAL. ICKESBURG FIRE CO CANNOT LEAVE STATION DUE TO FLASH FLOODING.
Sep 9, 11:00 PM EDTFLASH FLOODPort Royal, PASEVERAL WATER RESCUES IN PORT ROYAL...AND ALONG ROUTE 75 OUTSIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 109 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WGUS51 KCTP 100019
FFWCTP
PAC013-021-027-033-061-067-087-099-100315-
/O.NEW.KCTP.FF.W.0051.110910T0019Z-110910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BLAIR COUNTY...
  NORTHEASTERN CAMBRIA COUNTY...
  SOUTHERN CLEARFIELD COUNTY...
  NORTHERN HUNTINGDON COUNTY...
  NORTHERN JUNIATA COUNTY...
  CENTRAL MIFFLIN COUNTY...
  NORTH CENTRAL PERRY COUNTY...
  SOUTHWESTERN CENTRE COUNTY...

* UNTIL 1115 PM EDT...

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL MIFFLIN...EXTREME
  NORTHEASTERN CAMBRIA...NORTH CENTRAL PERRY...NORTHEASTERN BLAIR...
  NORTHERN HUNTINGDON...NORTHERN JUNIATA...SOUTHERN CLEARFIELD AND
  SOUTHWESTERN CENTRE COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TYRONE AND
  LEWISTOWN.

LAT...LON 4103 7881 4097 7828 4081 7810 4071 7781
      4076 7757 4074 7736 4070 7735 4067 7718
      4058 7711 4046 7729 4057 7838 4069 7845
      4080 7881

$$

FORECASTER: DEVOIR
1 follow-up statement
753 
WGUS71 KCTP 100146
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EDT FRI SEP 9 2011

PAC013-021-027-033-061-067-087-099-100315-
/O.CON.KCTP.FF.W.0051.000000T0000Z-110910T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAIR PA-CAMBRIA PA-CLEARFIELD PA-HUNTINGDON PA-JUNIATA PA-
MIFFLIN PA-PERRY PA-CENTRE PA-
946 PM EDT FRI SEP 9 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
SOUTHWESTERN CENTRE...NORTH CENTRAL PERRY...CENTRAL MIFFLIN...
NORTHERN JUNIATA...NORTHERN HUNTINGDON...SOUTHERN CLEARFIELD...
NORTHEASTERN CAMBRIA AND NORTHEASTERN BLAIR COUNTIES...

AT 932 PM EDT...DOPPLER RADAR CONTINUED TO SHOW SCATTERED...VERY 
SLOW MOVING HEAVY SHOWERS AND THUNDERSTORMS. RADAR ESTIMATED 
RAINFALL AMOUNTS OF 2 TO 3 INCHES OVER THE PAST 90 MINUTES NEAR THE 
TOWNS OF WALNUT AND PORT ROYAL. TORRENTIAL RAINS WILL CONTINUE TO 
DRIFT VERY SLOWLY NORTH ACROSS THAT REGION. ROUTE 322 WILL BE 
IMPACTED BY VERY HEAVY RAIN BETWEEN 940 AND 1020 PM EDT...WITH POOR 
VISIBILITY AND SIGNIFICANT PONDING OF WATER ON THE ROADWAY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT 
ROYAL...ALFARATA...MCALISTERVILLE...ICKESBURG...LEWISTOWN...TYRONE 
AND LUMBER CITY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY OVER THE 
NEXT HOUR JUST TO THE NORTH AND EAST OF PORT ROYAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER 
MOVE UP TO HIGHER GROUND.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE BY CALLING YOUR LOCAL
LAW ENFORCEMENT OFFICIALS OR BY CALLING THE NATIONAL WEATHER SERVICE
TOLL FREE AT...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4103 7881 4097 7828 4081 7810 4071 7781
      4076 7757 4074 7736 4070 7735 4067 7718
      4058 7711 4046 7729 4057 7838 4069 7845
      4080 7881

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:52 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 9, 7:52 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT FRI SEP 9 2011

.SYNOPSIS...
CURRENT RIVER FLOODING IS EXPECTED TO CONTINUE WITH SMALLER
STREAMS RECEDING OVERNIGHT FROM RECENT CRESTS. SHOWERY WEATHER
WILL CONTINUE ACROSS MUCH OF THE REGION FOR THE NEXT COUPLE OF
DAYS AS UPPER-LEVEL LOW REMAINS IN THE VICINITY. A STRONG NORTHERN
STREAM SYSTEM SHOULD USHER IN COOLER...DRIER AND MORE AUTUMN-LIKE
AIR INTO OUR REGION BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
SEE HYDROLOGY SECTION FOR ALL THINGS WATER.

THUNDER HAS BEGUN OVER THE WEST...WITH STORMS MOVING ALONG A
SIMILAR TRACK AS EARLIER SHOWERS THIS MORNING...PRETTY MUCH RIGHT
OVER SHANKSVILLE WHERE THEY ARE PREPARING FOR THE MEMORIAL
ACTIVITIES. QPF ESTIMATES ARE LESS THAN A HALF INCH AT MOST PLACES
THOUGH. FFG IS MORE THAN AN INCH THERE DUE TO LESS RAINFALL THERE
IN THE LAST FEW DAYS THAN TO THE EAST. A EVER-THINNING BUT LONG-
LIVED PLUME OF MOISTURE MAKES A CONNECTION/FEED INTO THE SHOWERS
IN THE SC AND WRN COS. FLOW ALOFT IS A LITTLE MORE EASTERLY THAN
YESTERDAY. THE MOISTURE CONVERGENCE SHOULD SLIDE TO THE NORTH AND
INTO THE CENTRAL MTS THIS AFTERNOON...SO THE HIGHER CHCS OF
SHOWERS THIS AFTN WOULD BE THERE. BUT STILL LIKELIES ON ORDER FOR
THE SRN COS AS WELL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/...
THE H5 LOW IS EXPECTED TO CONTINUE SLOWLY UNWINDING OVER THE OHIO
VALLEY/MID WEST KEEPING US ON THE EAST SIDE UNDER DIFFLUENT FLOW
ALOFT KEEPING US VULNERABLE TO THE CHANCE OF SHOWERS OR
THUNDERSTORMS RIGHT INTO THE WEEKEND. LOW LEVEL FLOW WILL BE
RATHER SLACK AND GENERALLY NORTHEAST TO EAST SUGGESTING ANY
SIGNIFICANT DRYING WILL BE HARD TO COME BY. WITH EXPECTED
CLOUDCOVER AND A MOIST AIRMASS IN PLACE...OVERNIGHT LOWS WILL NOT
DROP BACK MUCH. EXPECTED TO BOTTOM OUT IN THE 50S AND 60S..THESE
WILL BE SEVERAL DEGREES ABOVE NORMAL.

SCT SHRA EXPECTED INTO THE DAY SAT...BUT MAINLY IN THE AFTN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
PERSISTENT TROF OVER THE REGION WILL BE OPENING UP AND LIFTING OUT
SAT NIGHT INTO MON...BRINGING DIMINISHING CHANCES FOR SHOWERS.
SHOULD BE MAINLY DRY MON AND DRY ON TUE BEFORE COLD FRONT PUSHES
THROUGH WED BRINGING SCT SHOWERS/TSTMS BACK TO THE REGION. COOLER
AND DRIER AIR FILTERS INTO PA FOR LATE WEEK...DROPPING HIGHS INTO
THE 60S AND LOWS INTO THE MID 40S TO LOWER 50S.

TROPICAL STORM MARIA WILL APPROACH THE U.S. COAST MID/LATE WEEK
PROGGED TO MAKE THE NORTHEASTWARD CURVE AND REMAIN WELL
OFFSHORE...WITH MINIMAL IMPACT TO CENTRAL PA.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
DRIER AIR HAS IMPROVED CONDITIONS IN THE NORTHEAST...BUT SHOWERS
AND ISOLATED THUNDERSTORMS WILL AFFECT MAINLY THE SOUTHERN AND
WESTERN TAF SITES THIS EVENING. BRIEF IFR CONDITIONS ARE
POSSIBLE...ESPECIALLY IN JST AND AOO...AS SHRA/TSRA MOVE THROUGH
THE AREA.

ALL TAF SITES WILL SEE REDUCED VISIBILITIES OVERNIGHT AS FOG
DEVELOPS. EXPECT THE FOG TO PERSIST THROUGHOUT THE LATE MORNING
HOURS SATURDAY WITH LOW CLOUDS LINGERING IN THE WESTERN HALF.

MAINLY MVFR CONDITIONS SATURDAY ACROSS THE COMMONWEALTH WITH
SIMILAR CONDITIONS AS FRI AS A MOIST AIR MASS CONTINUES TO SIT
OVER THE STATE. SKIES WILL BE OVERCAST THE MAJORITY OF THE DAY
WITH SCATTERED SHRA/TSRA DEVELOPING IN THE AFTERNOON...MAINLY IN
THE SOUTHWESTERN HALF.

OUTLOOK...
SAT-SUN...MAINLY MVFR AND VFR...ISOLATED IFR CONDITIONS ARE
POSSIBLE DUE TO SHRA/TSRA AND AM FOG.
MON- TUE...MAINLY VFR...MVFR AND IFR CONDITIONS POSSIBLE EARLY
WITH AM FOG.
WED...VFR WITH MVFR IN SHOWERS NW.

&&

.HYDROLOGY...
MAINSTEM RIVER POINTS NEAR CREST OR SLOWLY FALLING AT MOST
LOCATIONS. LIGHT RAIN TODAY INTO SAT COULD RAISE SMALLER CREEKS
AND STREAMS A BIT...BUT IT WILL BE EXTREMELY DIFFICULT TO KEEP THE
FLOWS/VOLUMES AS HIGH AS THEY CURRENTLY ARE IN THE BIGGER
WATERWAYS. MINOR DOUBLE BUMP IS EXPECTED AT HARRISBURG/MARIETTA
WITH A SLUG OF WATER COMING DOWN THRU SUNBURY AND A BIT MORE RAIN
EXPECTED TODAY. THE WEST BRANCH PUSH IS MAINLY BELOW THE
HARRISBURG GAUGE. SOME OF THE SMALLER GAUGES LIKE LOYALSOCKVILLE
HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS
- THEY WILL NOT BE REPORTING.

ADDITIONAL INFORMATION CAN BE FOUND AT:
WWW.ERH.NOAA.GOV/ERH/MARFC

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...DANGELO
SHORT TERM...DANGELO/LA CORTE
LONG TERM...RXR
AVIATION...RXR
HYDROLOGY...
Hazardous weather outlook, Sep 9, 4:21 AM EDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT FRI SEP 9 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-100830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
421 AM EDT FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT RAINFALL
AND ANY ADDITIONAL FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 9, 2:47 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 PM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      CENTRAL CITY            40.11N  78.81W
09/09/2011                   SOMERSET           PA   911 CALL CENTER

            ROAD CLOSURES OVER NORTHERN PARTS OF SOMERSET COUNTY.
            THERE IS FLOODING ALONG SMALL STREAMS AND NUMEROUS
            FLOODED BASEMENTS.

&&

EVENT NUMBER CTP1100422

KREKELER
Local storm report, Sep 9, 3:10 PM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLASH FLOOD      CENTRAL CITY            40.11N  78.81W
09/09/2011                   SOMERSET           PA   TRAINED SPOTTER

            SMALL STREAM FLOODING IN CENTRAL CITY. WATER INTO 1ST
            FLOOR OF SOME BUILDINGS.

&&

EVENT NUMBER CTP1100423

EVANEGO
Local storm report, Sep 9, 6:01 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      GREENCASTLE             39.79N  77.73W
09/09/2011                   FRANKLIN           PA   TRAINED SPOTTER

            SPOTTER REPORTED WATER OVER HIGHWAY 16...SIGNIFICANT
            FLASH FLOODING IN GREENCASTLE.

&&

EVENT NUMBER CTP1100424

GAD
Local storm report, Sep 9, 7:00 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      GREENCASTLE             39.79N  77.73W
09/09/2011                   FRANKLIN           PA   TRAINED SPOTTER

            PORTION OF WILLIAMSON AVE IN GREENCASTLE REPORTED TO BE
            UNDER WATER.

&&

EVENT NUMBER CTP1100425

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:31 PM EDTSpecial Weather StatementCTPJuniata, Mifflin, Perry59 min
Sep 9, 9:32 PM EDTSpecial Weather StatementCTPJuniata, Perry58 min
Sep 9, 10:08 PM EDTFlash Flood WarningCTPJuniata, Mifflin, Perry, Snyder3 hr
Sep 9, 10:41 PM EDTRiver Flood WarningCTPBlair, Huntingdon15 hr
Sep 9, 10:41 PM EDTRiver Flood WarningCTPBlair, Huntingdon6 hr
Sep 9, 10:41 PM EDTRiver Flood WarningCTPPerry15 hr
Sep 9, 11:09 PM EDTFlash Flood WarningCTPDauphin, Montour, Northumberland, Schuylkill, Snyder, Union4 hr
Sep 9, 11:42 PM EDTAreal Flood AdvisoryCTPElk78 min
Sep 10, 12:32 AM EDTFlash Flood Warning EmergencyCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill5 hr
Sep 10, 12:57 AM EDTAreal Flood WarningCTPJuniata, Mifflin, Perry, Snyder6 hr
Sep 10, 1:14 AM EDTSpecial Weather StatementCTPWarren46 min
Sep 10, 4:01 AM EDTAreal Flood AdvisoryCTPElk, McKean, Warren3 hr
Sep 10, 6:51 AM EDTAreal Flood AdvisoryCTPCambria, Cameron, Clearfield, Elk, McKean, Warren3 hr
Sep 10, 9:02 AM EDTFlash Flood WarningCTPCambria, Clearfield4 hr
Sep 10, 4:40 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin, Huntingdon, Juniata, Mifflin and 2 more3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.